Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS Atlanta, GA

May 13, 2006Murray County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at May 13, 2006, 8:46 PM EDT for Murray County, Georgia. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2006, 8:46 PM EDT (00:46 UTC)
Expired
May 13, 2006, 9:15 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Murray County, GA

The radar

The Northeast Alabama radar (KHTX), 125 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 8:50 PM EDTHAIL 0.88Cisco, GA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2006-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
181 J/kg
Mixed-layer CIN
-105 J/kg
Mixed-layer LCL
1280 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KFFC 140047
SVRFFC
GAC213-140115-
/O.NEW.KFFC.SV.W.0166.060514T0046Z-060514T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
846 PM EDT SAT MAY 13 2006

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MURRAY COUNTY IN NORTHWEST GEORGIA

* UNTIL 915 PM EDT

* AT 843 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZED HAIL.  THIS
  STORM WAS LOCATED NEAR CRANDALL...AND MOVING EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GREGORY AND CHATSWORTH.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3498 8481 3477 8481 3478 8457 3498 8455

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 8:20 PM EDT, 26 minutes earlier.

Area forecast discussion, May 13, 8:20 PM EDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
820 PM EDT SAT MAY 13 2006

.UPDATE...
SEVERE THUNDERSTORM WATCH 344 JUST ISSUED UNTIL 05Z FOR NORTH
GEORGIA FROM ROME TO HOMER AND NORTHWARD. UPDATED ZONES TO INCREASE
TSRA POPS NW/NC AREAS...ADD LARGE HAIL AS A THREAT...AND ADD WATCH.
ELSEWHERE...JUST LEFT MOSTLY 20 PERCENT POPS UNTIL MIDNIGHT. AFTER
MIDNIGHT...INCREASE POPS TO LIKELY ACROSS NORTH AND CENTRAL AREAS AS
MCS POSSIBLE LATE TONIGHT/EARLY SUN ACROSS THIS AREA. SEVERE THREAT
WILL BE LESS AT THAT TIME. LITTLE CHANGE MADE TO TEMPERATURE OR
LATER PERIODS AT THIS TIME.

&&

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)
TSRA ACTIVITY NW GA IN RESPONSE TO UPSTREAM SHORT WAVE ROTATING
AROUND VERY LARGE AND PERSISTENT GREAT LAKES/NE U.S. UPPER LOW.
ACTIVITY BEING DRIVEN LARGELY BY COLD AIR ALOFT AND FAVORABLE UPPER
JET WITH NOSE RIGHT INTO NW GA THIS EVENING. SEVERE WEATHER THREAT
EXPECTED TO BE ALMOST ENTIRELY LARGE HAIL IN THE PENNY TO GOLF
BALL-SIZE RANGE. STEEP LAPSE RATES A RESULT OF -18C AT
500MB...ALTHOUGH SFC TEMPS ARE FAIRLY COOL FOR MAY...MOSTLY IN THE
60S. PW IS LOW...MOSTLY 0.50 OR LESS AND SFC DEWPOINTS ARE LOW.
WOULD EXPECT SEVERITY OF ACTIVITY TO DIMINISH WITHIN A FEW HOURS OF
SUNSET AS LOSS OF INSOLATION WILL REDUCE LAPSE RATES AND UPPER JET
LIFTS SLIGHTLY NORTH AND TAKES A MORE EASTWARD ORIENTATION.
GFS...WHICH VERIFIED WELL ON THIS MORNINGS ACTIVITIES...ADVERTISES
A SECONDARY AREA OF DEVELOPMENT BETWEEN 06Z-12Z ACROSS NORTH CENTRAL
AL...WHICH TRACKS ACROSS NORTH AND CENTRAL GEORGIA BETWEEN 08Z-16Z.
THUS...HAVE INCREASED POPS TO LIKELY FOR THESE AREAS. SEVERE THREAT
SHOULD BE MINIMAL AS EVEN BEST CAPES 200 OR LESS AND SFC LIS -1 TO
-2 AFT 06Z. SHOULD BE SOME CLEARING ACROSS W/N GA BY AFTERNOON WITH
MCS OR WHAT IS LEFT OF SUCH SYSTEM TRANSLATING TO THE SE INTO
CHS/CAE/JAX AREA BY AFTERNOON.

.LONG TERM...(TUESDAY THROUGH SATURDAY)
LARGE UPPER LOW NE U.S. WILL REMAIN THE DOMINATE FEATURE THROUGH AT
LEAST DAY 7 AS IT IS CONTINUALLY REINFORCED AND BLOCKED. 850MB TEMPS
WILL ONLY WARM SLIGHTLY THROUGH THE PERIOD...STARTING OUT AROUND +4C
MON TO ABOUT +10C BY FRIDAY. SFC AIR MASS REMAINS QUITE DRY FOR MAY
AS NW FLOW ALOFT PREVAILS. CANNOT RULE OUT SMALL CHANCES FOR
INSTABILITY SHOWERS BUT INSTABILITY APPEARS INSUFFICIENT FOR TSRA
UNTIL PERHAPS LATE IN THE WEEK. SEVERE THREAT SHOULD REMAIN QUITE
LOW FOR THIS TIME OF YEAR THROUGH THE PERIOD. SFC TEMPS WILL HOLD IN
THE 60S ACROSS THE NORTH MON-TUE...WARMING INTO THE 70S BY THE
MIDDLE OF THE WEEK. ALL-IN-ALL...VERY PLEASANT WEATHER FOR THIS TIME
OF YEAR.

&&

.AVIATION...
CONDITIONS CONTINUE TO IMPROVE THIS AFTERNOON. PRECIPITATION
ACROSS CENTRAL GEORGIA IS RAPIDLY DECREASING WITH THIS FIRST WAVE.
THE MAIN THING TO WATCH FOR OVERNIGHT WILL BE AN APPROACHING
SHORTWAVE LOCATED OVER WESTERN TENNESSEE AS IT INTERACTS WITH A COLD
FRONT HELPING TO INITIATE CONVECTION OVER NORTHERN ALABAMA AND
MOVING ACROSS GEORGIA. THIS SYSTEM SHOULD BE APPROACHING THE METRO
AREA AROUND 5 Z AND CONTINUE ON ACROSS CENTRAL GEORGIA NEAR SUNRISE.
THERE IS HOWEVER STILL SOME UNCERTAINTY AS TO IF THIS SYSTEM WILL
HAVE THUNDER SO MAY HOLD OFF AND CONTINUE VCTS. WINDS WILL CONTINUE
TO BE OUT OF THE SOUTHWEST AROUND 10KTS WITH GUSTS AROUND 20KTS
LIKELY THROUGH SUNSET. CIGS WILL REMAIN AROUND 8-12,000 FT BEFORE
THE APPROACH OF THE NEXT SYSTEM BRINGING LOWER CISGS AROUND 3,000
FT. SOME PATCHY LIGHT FOG WILL BE POSSIBLE IN MCN AND CSG IN
APPROACH OF THE FRONT.

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
.GA...SEVERE THUNDERSTORM WATCH FOR AREAS NORTH OF RMG-GVL THROUGH
01Z SUN.

&&

19
Hazardous weather outlook, May 13, 4:28 PM EDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
428 PM EDT SAT MAY 13 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-141000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
428 PM EDT SAT MAY 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A FEW SEVERE THUNDERSTORMS POSSIBLE TONIGHT ACROSS NORTHWEST GEORGIA.

.SYNOPSIS...
A COLD FRONT OVER THE OHIO TO MID MISSISSIPPI VALLEYS WILL MOVE
SOUTH INTO NORTH GEORGIA TONIGHT. THIS COMBINED WITH AN APPROACHING
SHORTWAVE LOCATED OVER SOUTHERN MISSOURI WILL HELP TO INITIATE
CONVECTION.

.PRIMARY HAZARD...
THE PRIMARY HAZARDS FROM SEVERE THUNDERSTORMS WILL BE LARGE HAIL.
THE BEST LOCATION FOR SEVERE THUNDERSTORMS WILL BE NORTHWEST OF A
LINE STRETCHING FROM LA GRANGE TO ATLANTA TO BLUE RIDGE AFTER 10 PM.

.DISCUSSION...
DEW POINTS IN THE 60S ACROSS CENTRAL ALABAMA COMBINED WITH AN
APPROACHING FRONT LATER TONIGHT MAY HELP TO INITIATE A FEW ISOLATED
SEVERE THUNDERSTORMS LATE TONIGHT ACROSS NORTHWEST GEORGIA. STEEP
LAPSE RATES ALOFT WILL HELP TO OVERCOME WEAK SURFACE BASED CAPES OF
LESS THAN 1000. THERE IS STILL A GOOD DEAL OF UNCERTAINTY DUE TO
LIMITED LOW LEVEL MOISTURE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REMAIN ALERT FOR POSSIBLE ACTIVATION LATE TONIGHT
ACROSS NORTHWEST GEORGIA.

EA

In the hours before

Local storm report, May 13, 8:37 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
837 PM EDT SAT MAY 13 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             FORT OGLETHORPE         34.92N 85.25W
05/13/2006  E0.75 INCH       CATOOSA            GA   PUBLIC

&&

LPR

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:15 PM EDTSevere Thunderstorm WarningFFCCatoosa, Dade, Walker45 min
May 13, 8:49 PM EDTSevere Thunderstorm WarningFFCWhitfield26 min
May 13, 9:00 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer30 min
May 13, 9:07 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker, Whitfield23 min
May 13, 9:22 PM EDTSevere Thunderstorm WarningFFCUnion38 min
May 13, 9:49 PM EDTSevere Thunderstorm WarningFFCTowns26 min
May 13, 10:09 PM EDTSevere Thunderstorm WarningFFCUpson36 min
May 13, 10:13 PM EDTSevere Thunderstorm WarningFFCCrawford, Monroe32 min
May 13, 10:26 PM EDTSevere Thunderstorm WarningFFCChattahoochee, Muscogee49 min
May 13, 10:29 PM EDTSevere Thunderstorm WarningFFCBibb31 min
May 13, 10:46 PM EDTSevere Thunderstorm WarningFFCTalbot29 min
May 13, 10:54 PM EDTSevere Thunderstorm WarningFFCStewart, Webster51 min
May 13, 11:14 PM EDTSevere Thunderstorm WarningFFCTaylor46 min
May 13, 11:32 PM EDTTornado WarningFFCWebster28 min
May 13, 11:38 PM EDTSevere Thunderstorm WarningFFCMacon37 min
May 14, 12:26 AM EDTSevere Thunderstorm WarningFFCFloyd37 min
May 14, 4:27 AM EDTSevere Thunderstorm WarningFFCHall, White18 min
May 14, 4:45 AM EDTSevere Thunderstorm WarningFFCBanks15 min
May 14, 3:19 PM EDTSevere Thunderstorm WarningFFCJasper16 min
May 14, 4:18 PM EDTSevere Thunderstorm WarningFFCHancock27 min
May 14, 4:34 PM EDTSevere Thunderstorm WarningFFCWashington26 min
May 14, 4:53 PM EDTTornado WarningFFCWashington22 min
May 14, 4:59 PM EDTTornado WarningFFCJefferson31 min
May 14, 5:55 PM EDTSevere Thunderstorm WarningFFCWashington35 min
May 14, 6:07 PM EDTTornado WarningFFCWashington23 min
May 14, 6:21 PM EDTTornado WarningFFCJefferson39 min
May 14, 6:30 PM EDTSevere Thunderstorm WarningFFCHouston, Pulaski30 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.